New Mexico, 2018

Heavy Snow and High Wind in New Mexico, February 14 to 15, 2018

February 14 to 15, 2018 · NWS ABQ · 4 events in 3 counties and zones

A slow-moving upper level wave over southern California spread a deep tap of sub-tropical moisture northeastward into the southwest United States. This system delivered the most significant precipitation to New Mexico in over four months.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A slow-moving upper level wave over southern California spread a deep tap of sub-tropical moisture northeastward into the southwest United States. This system delivered the most significant precipitation to New Mexico in over four months. Rain developed quickly over southeastern Arizona early on the 14th then spread into much of central and western New Mexico through the 14th and 15th. Temperatures were warm ahead of this system forcing snow levels above 7,000 feet. Widespread precipitation amounts between one half inch and one inch were reported along and west of the Central Mountain Chain. Snowfall totals between six and 10 inches were common across the higher terrain. This event was significant enough to knock the driest start to a water year to fifth place at the Albuquerque Sunport. Strong winds also accompanied this system across the south central high terrain. Ruidoso reported a peak wind gust to 66 mph and the Dunken area hit 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 14, 4:45 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 14, 4:45 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
445 PM MST Wed Feb 14 2018

.AVIATION...
00Z TAF CYCLE
Southwest winds aloft tonight will strengthen ahead of an upper
level trough in southern CA/western AZ. Subtropical moisture will be
transported across western and central NM ahead of this storm system.
Mountain obscurations will become widespread this evening after 03Z
across the mountains in western and central NM. Rain and elevation
snow are expected from the eastern foothills of the central mountains
westward to the AZ border tonight through 15Z Thursday. Ceilings at
the lower elevation terminals will fall into the MVFR category,
generally 015-030, around or shortly after 06Z. At KTCC and KLVS
west southwest winds will gust to 25 knots overnight, while winds at
KSRR may gust above 55 knots at times. In western and central NM,
ceilings will improve to VFR by mid morning, as deepest layer
moisture moves southward. West southwest winds will gust to around 35
knots Thursday at KLVS and KTCC.

28

&&

.PREV DISCUSSION...329 PM MST Wed Feb 14 2018...
...ACCUMULATING SNOW TONIGHT AND THURSDAY IN THE NORTHERN MOUNTAINS
AND ACROSS HIGHER PEAKS ELSEWHERE...

.SYNOPSIS...
Rich subtropical moisture will surge northeastward across New Mexico
tonight and Thursday with accumulating precipitation along and west
of the central mountain chain. A few to several inches of snow is
expected in the northern mountains, and across higher peaks of the
remainder of the high terrain. In addition, strong southwest winds
are expected in the south central mountains tonight and Thursday.
Periods of rain and high elevation snow will persist across south
central and southwest areas Thursday night through Friday night,
while expanding to areas east of the south central mountains as the
moisture plume lingers there and a back door cold front arrives.
After drier and warmer weather Saturday, another disturbance crossing
from the southwest will bring a chance of rain showers to southern
areas Sunday. Then, an upper level trough will cross from the
northwest Monday and Tuesday with cooler temperatures and a chance
for wintry precipitation over northern and western areas.

&&

.DISCUSSION...
A closed upper level low pressure system off the S CA coast has
already begun to steer deep subtropical moisture northeastward across
AZ and NM. Precipitation will increase in coverage along and west of
the central mountain chain tonight, as the upper low weakens while
ejecting northeastward toward the Four Corners causing moisture to
to deepen further. Temperatures at 700 mb are expected to bottom out
around -4C tonight across the northern mountains, and near 0C across
the southern high terrain. That's cold enough for the northern
mountains to accumulate a few to several inches of snow. With this
forecast package we will expand the Winter Weather Advisory to the
Jemez Mountains, as well as the west slopes and higher peaks of the
Sangre de Cristos. Elsewhere across the high terrain accumulating
snow should remain near and above 9000 feet. Since this very high
terrain snowfall is only expected over a small geographical area, we
will issue an SPS to draw attention to several inches of snow
accumulation there. In addition, wind gusts may peak near and over 60
mph at times tonight in the south central mountains as the
subtropical jet stream crosses with 700 mb winds from 55 to 70 kt.

The moisture plume will shift east of the northern mountains Thursday
night, while lingering across our southern tier of zones through
Friday night. This will keep rain and high terrain snow in the
forecast there. Precipitation will also spread to lower elevations
east of the south central mountains as a back door cold front arrives
Thursday night. Easterly upslope flow across southeast areas may
drop temperatures enough for a rain, snow and sleet mix Friday night.
There is a potential that some light freezing rain or freezing
drizzle may develop, but ice accumulations probably won't be
significant.

After drier and warmer weather on Saturday, the 12z runs of the GFS
and ECMWF suggested another weak disturbance may lift northeastward
across the southern tier of zones with some light rain showers on
Sunday. However, the 18Z GFS has already waffled to a drier solution
during this period, shaking our confidence some.

A colder upper level trough is forecast to cross from the northwest
early in the coming work week with the potential for fairly
widespread snow across western and northern areas.

44

&&

.FIRE WEATHER...
A deep tap of subtropical moisture surging northeastward from the
Baja region will produce a widespread wetting rainfall event for the
lower elevations of central and western NM tonight and Thursday.
Temperatures will be cold enough in the high terrain for several
inches of snowfall above 7500 feet, especially the northern mts
where 6 to 10 inches is possible. Winds will also be ripping across
ridge tops overnight as a 70-90 knot mid level jet streak moves
overhead. Windy conditions will then spread into the east-central
and northeast plains Thursday but with less intensity. Meanwhile,
the focus for precipitation Thursday will shift to west facing
slopes along and south of the I-40 corridor as drier air sags into
northwestern NM.

A back door cold front will slide into eastern NM Thursday night and
trend temperatures 5 to 10 degrees below normal Friday. This front
will also focus the main area of precip into southeastern NM. Drier
air sliding into northern NM will continue to trend min humidities
lower with temperatures closer to normal. Min humidity and overnight
recoveries will be regulated by better soil moisture and snowmelt
through Saturday morning. Saturday will become a transition day to
drier, warmer, west-southwest flow over the entire area.

The next upper level disturbance will approach from the northwest
Sunday and Monday and force stronger southwest winds over all of NM.
Temps will trend 10 to 20 degrees above normal with sub-critical
humidity and critical fire weather conditions possible. Models are
then hinting at a very cold storm system shifting across northern NM
in the Tuesday-Wednesday time frame with more snow possible.

Guyer

&&

.AVIATION...
18Z TAF CYCLE
Clouds will thicken and lower today as a deep tap of subtropical
moisture surges northeast ahead of an approaching upper wave. Winds
will turn southwest and increase all areas with strong southwest
winds likely over the high terrain and northeast NM thru 00Z. Winds
will then focus over the southern high terrain and eastern NM aft
00Z as a 70-90 kt mid level jet screams across southern NM. Gusts up
to 60 kt are possible around KSRR. VFR conditions thru 00Z will then
trend toward MVFR for all central and western NM terminals by 03Z.
Stratiform rain will favor west and southwest facing slopes with
moderate to lcl heavy snow in the high terrain above 8500 feet. A
slow improvement to borderline VFR/MVFR is expected aft 10Z as winds
turn more westerly and drier air arrives from the northwest.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 8 AM MST Thursday for the following zones...
 NMZ526-540.

Winter Weather Advisory until 6 PM MST Thursday for the following
zones... NMZ510>514.

&&
Hazardous weather outlook, Feb 14, 4:17 AM MST, 13 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
417 AM MST Wed Feb 14 2018

NMZ501>540-151200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
417 AM MST Wed Feb 14 2018

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

A low pressure system will hover offshore of California today before
moving inland over the American Southwest tonight through Thursday
and Thursday night.

Strong winds aloft will precede this feature with windy conditions
impacting northeastern New Mexico this afternoon. Even stronger, and
potentially damaging winds will then shift to areas along and east
of the Sacramento, Capitan, and Guadalupe mountains tonight where
occasional gusts of 55 to perhaps 65 mph will be possible.

Precipitation will also increase over New Mexico late today into
tonight with a few inches of snow expected over the higher
elevations, mostly above 8,000 to 10,000 feet. This will include
areas in the San Juan/Tusas mountains near the New Mexico-Colorado
border and also very high elevation areas within the Gila and South
Central mountains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to damaging winds over the South Central mountains will
slowly decrease into the late morning and early afternoon Thursday,
but breezy to windy conditions could redevelop along and east of the
Sangre de Cristos farther north.

A few more inches of snow will continue to accumulate over the higher
elevations through the day Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any strong wind gusts or snowfall
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

52

In the hours before

Special weather statement, Feb 14, 4:19 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
419 PM MST Wed Feb 14 2018

NMZ506-508-521-151200-
West Central Mountains-Southwest Mountains-
Sandia/Manzano Mountains-
419 PM MST Wed Feb 14 2018

A storm system over southern California will race toward the four
corners area tonight and Thursday, bringing a good supply of
moisture with it. This will finally bring widespread precipitation
to western and central new Mexico tonight into Thursday. Snow
levels will be pretty high, especially over the Sandia/Manzano
Mountains and Southwest Mountains, dropping to 8000 feet by late
tonight. A few inches of snow will accumulate near 9000 and
several inches near 10000 feet. Across the West Central Mountains
the snow level will drop to 7000 feet, with accumulations of a few
inches possible above 7500 feet.

Slippery and slushy road conditions will be possible in these
areas through Thursday morning. This includes Interstate 40 near
the Continental Divide and portions of U.S. Highways 60 and 180
in Catron County. Allow extra time to reach your destination and
make alternate plans if possible. For the latest road conditions,
visit nmroads.com, dial 511, or 1.800.432.4269.

40/44

Event by event

3 high wind, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
February 14, 6:00 PM MST to February 15, 4:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
SNOTEL

SNOTELs and the Santa Fe Ski Basin picked up between 10 and 13 inches of heavy snow. This was a rather wet snowfall for the higher elevations as snow ratios were less than 10:1.

High Wind, South Central Mountains

When
February 14, 11:00 PM MST to February 15, 8:00 AM MST
Where
South Central Mountains forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
AWOS

Sierra Blanca Regional Airport reported sustained wind speeds between 40 mph and 47 mph for nearly ten hours.

High Wind, South Central Mountains

When
February 14, 11:45 PM MST to February 15, 3:15 AM MST
Where
South Central Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS

Sierra Blanca Regional Airport reported peak wind gusts between 58 mph and 66 mph for several hours.

High Wind, Southwest Chaves County

When
February 15, 11:00 AM MST to 12:15 PM MST
Where
Southwest Chaves County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

The Dunken RAWS reported a peak wind gust to 60 mph.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731179, 730612, 730613, 730614.